Lisinopril is the most frequently prescribed blood pressure pill in the United States. At last count over 20 million Americans take this ACE (angiotensin converting enzyme) inhibitor daily. It works quite well for most people. Except for a nasty cough, it usually doesn’t cause intolerable side effects. For some people, however, there is one complication of ACE inhibitor medicines that is life threatening. That adverse reaction is called angioedema.
Lisinopril and Angioedema-A VERY Serious Side Effect:
Q. My brother took lisinopril for nearly three years to lower his blood pressure. It did make him cough, but that didn’t bother him too much.
One morning, he woke up with his tongue so swollen he couldn’t keep it inside his mouth. He went to the ER and they called emergency triage.
The ER doctor came out, rushed him into the ER, stripped his clothes off on the way and gave him epinephrine. He said if he had been five minutes later, he might not have lived.
I’ve never had that kind of reaction, luckily. When I took Vasotec, though, it caused an awful cough.
Call 911 if Lisinopril and Angioedema Occur:
A. Your brother was smart to get to the emergency department in time. He experienced angioedema, a rare but life-threatening reaction to ACE inhibitor blood pressure medicines like lisinopril.
Symptoms of Angioedema:
NEVER ignore the following symptoms:
- Swelling around the face including lips, eyes, eyelids or cheeks
- Enlarged tongue, swelling in the mouth or throat
- Difficulty speaking or swallowing, hoarseness,
- Difficulty breathing, wheezing
- Hives, welts or large red patches on the skin that may itch
- Swelling of the hands, feet or genitals
Do not waste a moment if such symptoms occur. Call 911 immediately and make sure they know if you were taking an ACE inhibitor like lisinopril. By the way, drugs that end in “pril” are almost always in this class of medications. Here is a list of such drugs:
Lisinopril (Prinivil, Zestril)
Stories from Readers About Lisinopril and Angioedema:
Fred in Lodi, California shared a similar story:
“My roommate was prescribed lisinopril. Two days later she complained of swelling in her throat and tongue.
“I took her to the emergency room. They treated her with Benadryl, although she is allergic to it. Her throat swelled but they were able to get the breathing tube inserted in time.
“She was kept in a drug-induced coma for 7 days and was on a ventilator for 15 days before they did a tracheotomy. A week later they put a feeding tube in for her to come home. After 36 hours she was back in the hospital.”
David also had a close call:
“I had a knee replaced. Once back home, I had an allergic reaction to lisinopril. I had been taking it for over 10 years.
“My tongue and throat started swelling one night. I called my doctor and was told to use Benadryl. It did not help. I was rushed to hospital and had a tube put down my nose to help my breathing because my throat had swollen too much. A couple days later I woke up in the ICU. That was a scary few days for my family.”
A “Concerned American” reported this reaction:
“I just took my first dose of lisinopril last night. This morning I woke up with swollen hands. My neck, chest and arms look red like I was badly sunburned. I called the pharmacist and he told me that I am allergic to it. I cannot believe that one dose caused this much swelling and redness.”
Lisinopril and Angioedema of the Abdomen:
Most health professionals should know about angioedema and the symptoms we have described above. What many may not realize, however, is that angioedema can also occur in the abdomen. It can be hard to diagnose, as this reader reports:
“I was put on lisinopril for high blood pressure in January. That month I experienced severe stomach cramping and vomiting. I was rolling on the floor in agony. The doctor said it was most likely the flu but started me on two different antibiotics in case it was bacterial.
“A few weeks later I had another attack with severe stomach cramping and vomiting. I went to the ER, where I was given IV pain meds. A CT scan showed small intestine inflammation partially blocking off my bowel. I was sent home but returned the next day with pain that was a 10 on a 10-point scale. The doctor said that all the tests had been done and there was nothing he could do. I was sent home with pain medication.
“A few weeks later I was admitted to the hospital with increased small intestine inflammation and another blockage. I vomited and dry-heaved for 12 hours. I was released four days later with no definitive diagnosis.
“I was told most likely I had Crohn’s disease, but a colonoscopy was negative for Crohn’s. I underwent extensive tests, including endoscopy, and all were negative. None of the doctors made a connection with the drug lisinopril.
“After two months of missing work, three more ER visits and untold suffering, I found several other people who reported similar symptoms connected to lisinopril. I stopped the medication and have not had another attack. If you look on PubMed you can see reports on lisinopril and intestinal angioedema, but doctors don’t think to connect this with lisinopril because it is not listed as a common side effect.”
LB in Maryland was initially misdiagnosed:
“I went to the ER and they told me my discomfort was caused by gas. The third time I passed out. The ambulance had to take me to the hospital.
“Finally I had a CT Scan and the radiologist said to take me off liprinisol because it causes intestinal swelling. From my CT you could see the intestinal swelling. The doctors thought it was Crohn’s disease.”
NG also had a close call:
“I too had been experiencing a lot of mysterious abdominal pain after switching the brand of lisinopril I was taking. I endured months of abdominal attacks that came with ‘allergic-type’ reactions.
“I finally had to go to the ER because of an anaphylactic reaction. I was referred to an allergist who listened carefully and told me that it could be from the lisinopril. It is two days since I took lisinopril. I have no abdominal pain at all. I have not been pain free for 5 months. I am so grateful for an observant doctor.”
ACE Inhibitors and Cough:
Vasotec (enalapril) is also an ACE inhibitor. All such drugs may cause uncontrollable cough in susceptible people. We have lots of stories at these links:
Our Guide to Blood Pressure Treatment outlines the pros and cons of various classes of medicine to treat hypertension and some nondrug options. Anyone who would like a copy, please send $3 in check or money order with a long (no. 10) stamped (70 cents), self-addressed envelope:
- Graedons’ People’s Pharmacy, No. B-67
- P. O. Box 52027
- Durham, NC 27717-2027
It can also be downloaded for $2 from the website: www.peoplespharmacy.com.